Follow
Share

Isn't there a better solution?

This question has been closed for answers. Ask a New Question.
Find Care & Housing
Okay, so the thing is that many antidepressants, Remeron is the one that springs to mind, has as its main side effect, increased appetite. 

It worked to increase my mom's appetite.
Helpful Answer (9)
Report

I agree with BarbBrooklyn, my mom has also benefited from mirtazapine (remeron).
Helpful Answer (7)
Report

If you don't know, then there is a breakdown in communication between you and the facility. The NH always called me when there was an incident, a fall, or a change in medication with my mom. They recorded that they called me and informed me. It must be a law that they must because they always did. When I visited, they were always open and very willing to talk. If the facility is not like this with you, start with the social worker and the Director of Nursing. You have to wonder what else they're doing with him that you are not being informed about.
Helpful Answer (7)
Report

My mother also has benefited from the mirtazapine (remeron). Now not depressed and it does help with her eating. She lost 22 pounds in a skilled nursing unit after a fall. Now the weight is slowly coming back 1 pound at a time. It is not making her eat like a horse....just helping!
Helpful Answer (6)
Report

Cricket1954, pneumonia is caused by something that shouldn't be in the lungs getting there -- bacteria, virus, or fungus. I am not aware of any medicine that has this as a side effect.

Do they never clean the cpap? Or do they do it on a schedule? How often do they replace the parts?
Helpful Answer (4)
Report

I took Remeron for depression and I can attest that it does, indeed, give you the munchies. My mother was taken off Remeron because she was so lethargic at one point that a doctor took her off Remeron, in addition to any other medication that could make her sleepy. If your father is over 65, his liver might not be able to metabolize the medication as readily as a younger patient. Another factor to consider is how many other central nervous system medications your father is prescribed. The American Geriatric Association recommends a maximum of three.

An alternative to the antidepressant would be a supplemental drink like Ensure. If you father is lactose intolerant, Boost would be a good alternative.

If your father has dementia, then, even though he is verbal, he cannot speak for himself in a legal sense. Were you designated health care representative by a court? If you have legal standing to act in this capacity, the facility ought to communicate with you fully. I am troubled by staff refusal to communicate with you. If your father does have dementia, the nursing home should be communicating with you, given that you have POA.
Helpful Answer (4)
Report

Probably best to discus this with your doctor. Obviously there is a whole medical history/diagnosis/medication to consider. I would ask your doctor for clarification.
Low dose Anti-depressant's can be useful to help with other conditions and at a low dose they do not work as an effective anti-depressant (for depression). Your doctor can give you more information.
All the best.
Helpful Answer (3)
Report

It is not always easy to get in touch with the PA or doctor for a nursing home. Discuss your question with the Director of Nursing, who can pass your question on.

Do you think your father might be depressed? Depression can make one listless and not interested in eating. Most antidepressants take weeks to be fully effective, so you'll have to wait and see if it helps.
Helpful Answer (3)
Report

A poor appetite is a possible symptom of depression.
Helpful Answer (3)
Report

Put in a call to the Ombudsman.

It may be a misunderstanding, but if you are healthcare POA, you need to be kept in the loop about his meds and treatments.

Do you need assistance in getting in touch with the Ombudsman?
Helpful Answer (3)
Report

See All Answers
This question has been closed for answers. Ask a New Question.